Alabama, 2020

Hail and Damaging Winds in Alabama, August 10 to 12, 2020

August 10 to 12, 2020 · NWS BMX · 20 events in 10 counties and zones

An upper ridge positioned to the west of Alabama produced northwest flow aloft across Alabama. Deep tropical moisture was present over the state, and several upstream convective systems pushed outflow boundaries into Central Alabama between August 10th and August 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper ridge positioned to the west of Alabama produced northwest flow aloft across Alabama. Deep tropical moisture was present over the state, and several upstream convective systems pushed outflow boundaries into Central Alabama between August 10th and August 12th. Diurnal heating produced surface based CAPE values near 4000 J/kg each afternoon, which aided in the development of severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 10, 11:42 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 10, 11:42 AM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1242 PM CDT Mon Aug 10 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1158 AM CDT Mon Aug 10 2020/

Today through Tuesday.

Features.

Broad ridging in the upper levels remain over the southern third
of the country late this morning with a subtle weakness analyzed
over the Tennessee Valley. A more contracted ridge was analyzed in
the mid levels with a shortwave trough moving east over the
Central Ohio River Valley.

In the low levels, ridging was centered to the east of the area
but its influence was more pronounced. Low-level troughing was
evident in the analysis to our northeast over North Carolina.

Surface analysis depicts lower surface pressures generally north
of Interstate 20 with even lower values further to the north and
the west.

The 10.12Z BMX sounding contains a more moist profile compared to
late last week. A general northerly flow prevailed above 300 mb
with some zonal flow from 400 to 300 mb. The lower levels had
lighter and more variable winds generally from the west to the
north. There was some dry air above a subsidence inversion around
550 mb but wet microburst conditions are not optimal.

Forecast.

Expect an earlier start to developing shower and thunderstorm
activity with a few storms forming at this hour. Isolated to
scattered showers and storms are expected with best chances
northeast and far south through mid afternoon as outflow from
convection further north moves into the area while sea breeze
activity is expected to progress further inland late this
afternoon and into the evening hours. Highs will reach into the
mid 90s today with winds generally from the west up to 10 mph
outside of convective activity.

Showers and some thunderstorms will persist tonight and expect
best chances across the eastern half of the forecast area as
outflows and sea breeze-related boundaries continue to move and
interact across the area. Lows will range from the lower 70s east
to the mid 70s west. Light and variable winds are expected.

Expect scattered showers and thunderstorms on Tuesday as we
continue to experience several low-level boundaries around to
provide surface convergence under strong heating. The persisting
weakness in the ridging aloft will help to permit convective
development, especially in the afternoon and into the evening
hours. Highs will range from the low 90s east to the mid 90s west.
Winds will be from the northwest 5-10 mph outside of convective
activity.

05

.LONG TERM...
/Updated at 0348 AM CDT Mon Aug 10 2020/

Wednesday through Sunday.

The upcoming wet pattern may be on a bit of a delay. Wednesday
appeared to be the first in a series of days with high rain
chances, but that seems to have changed. Models are now
indicating the shortwave ridge from Tuesday will carry over into
Wednesday, putting a dent in rain chances. An area of lower
coverage may be centered in our forecast area, with enhanced
activity to our southeast and northwest, where 500 mb disturbances
are indicated. POPs have been reduced from 60 percent to 40
percent for a good chunk of the area.

The aforementioned shortwave ridge axis is expected to be overcome
by falling heights on Thursday with PWATs increasing to 2.0-2.2
inches. This is supportive of 70 POPs, assuming the setup
verifies. A similar setup is forecast for Friday, but models begin
to diverge somewhat for Saturday and especially Sunday with the
possibility of a shortwave trough moving to our east. The National
Blend seems much too high with POPs for Sunday, and our forecast
of 40-50 percent, which may be too high as well, is 10-20 percent
below the National Blend.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and storms are expected this afternoon and into
the evening hours. Will carry VCTS at all terminals through early
this evening. Low-level winds will be generally below 10 kts
outside of convection and bases should remain VFR outside of
showers and storms.

Expect lingering showers with a few storms overnight with best
chances across the eastern portion of the forecast area. Potential
is too low to mention at some sites. Low-level winds will be
light outside of showers and storms. Cloud bases should be VFR
outside of showers and storms.

A few sites may experience a brief reduction in visibility before
sunrise on Tuesday morning, especially if those areas had
rainfall recently. Expect more showers and storms to develop
toward midday on Tuesday. Cloud bases should be VFR outside of
convective activity with low level winds generally less than 10
kts outside of convection.

05

&&

.FIRE WEATHER...

Moisture content will increase this week, and scattered showers
and storms can be expected through Wednesday. The greatest
coverage today will probably be across our eastern half. The
pattern should become even wetter for Thursday and Friday with
rain chances in the 60-70 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  72  94  72 /  60  40  20  40  40
Anniston    72  94  73  95  73 /  60  40  20  40  40
Birmingham  74  94  75  94  74 /  50  40  20  40  40
Tuscaloosa  75  96  75  95  74 /  30  40  20  40  40
Calera      72  93  73  94  73 /  40  40  20  40  40
Auburn      72  92  72  93  72 /  60  40  30  40  40
Montgomery  74  95  75  95  74 /  40  40  30  40  40
Troy        73  94  74  94  73 /  40  40  30  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 10, 2:52 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
352 PM CDT Mon Aug 10 2020

ALZ011>015-017>050-120000-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
352 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Afternoon heat indices may approach 105 degrees briefly during the
afternoon for areas along and southwest of a Tuscaloosa to Montgomery
line this afternoon. Take extra precautions while outside.

A few strong to severe thunderstorms will be possible through around
9 PM. The main threats will be damaging winds up to 60 mph and hail
to the size of quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outside of any cooling effects from showers and storms, heat indices
may briefly reach 105 degrees each afternoon through Thursday.
Exercise extra precautions while outside.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening. Please follow all local, state, and CDC
guidelines in regards to travel.

08

In the hours before

Special weather statement, Aug 10, 1:39 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
239 PM CDT Mon Aug 10 2020

ALZ019-102015-
Calhoun AL-
239 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALHOUN COUNTY UNTIL
315 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 9 miles northwest of Cobb Town. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
West End-Cobb Town, Ohatchee and Anniston Army Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 8595 3370 8589 3364 8588 3361 8600
      3362 8602 3365 8603 3366 8605 3367 8605
      3368 8610 3371 8612 3377 8604
TIME...MOT...LOC 1939Z 346DEG 2KT 3370 8602

89^GSatterwhite
Special weather statement, Aug 10, 1:59 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
259 PM CDT Mon Aug 10 2020

ALZ020-102030-
Cherokee AL-
259 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEROKEE COUNTY
UNTIL 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gaylesville, or near Cedar Bluff. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Bluff, Gaylesville, Eastern Weiss Lake, Cornwall Furnace Park,
Waterhouse and Fullerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8547 3414 8543 3413 8544 3424 8560
      3432 8560 3433 8550
TIME...MOT...LOC 1959Z 313DEG 2KT 3426 8551

89^GSatterwhite
Special weather statement, Aug 10, 2:28 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
328 PM CDT Mon Aug 10 2020

ALZ013-023-102100-
Fayette AL-Tuscaloosa AL-
328 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHWESTERN FAYETTE COUNTIES UNTIL 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ashcraft Corner, or 9 miles southeast of Fayette,
moving southeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stone Wall and New Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3356 8789 3365 8781 3364 8767 3356 8761
      3347 8764 3342 8776 3351 8784 3352 8784
      3353 8786
TIME...MOT...LOC 2028Z 314DEG 6KT 3358 8777

89^GSatterwhite
Special weather statement, Aug 10, 2:42 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
342 PM CDT Mon Aug 10 2020

ALZ024-102115-
Jefferson AL-
342 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or near Fairfield, moving southeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Pleasant
Grove, Midfield, Adamsville, Brighton, Lipscomb, Sylvan Springs,
Mulga, Maytown, Splash Adventure, Birmingham Fairgounds, Edgewater,
McDonald Chapel, Concord, Ensley, Minor and Dolomite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3349 8712 3356 8706 3358 8697 3349 8683
      3342 8686 3336 8698
TIME...MOT...LOC 2042Z 313DEG 6KT 3349 8697

89^GSatterwhite
Special weather statement, Aug 10, 2:55 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
355 PM CDT Mon Aug 10 2020

ALZ026-027-102130-
Talladega AL-St. Clair AL-
355 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TALLADEGA AND
SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, or near Pell City. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pell City, Lincoln, Riverside, Talladega Superspeedway, Honda
Manufacturing Of Alabama, Talladega Municipal Airport, Logan Martin
Lake, St. Clair County Airport, Jackson Shoals and Eastaboga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3368 8613 3367 8605 3364 8602 3360 8602
      3360 8600 3359 8600 3359 8598 3352 8604
      3348 8613 3353 8624 3360 8632 3367 8627
      3369 8618
TIME...MOT...LOC 2055Z 316DEG 1KT 3360 8617

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 64 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, St. Clair

When
August 10, 3:11 PM CST to 3:12 PM CST
Where
St. Clair County, 2.07 mi N of Eden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.610, -86.320

Thunderstorm Wind, Talladega

When
August 10, 3:12 PM CST
Where
Talladega County, 4.71 mi SSW of Lincoln
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.563, -86.164

Several trees uprooted along Stemley Road.

Thunderstorm Wind, Talladega

When
August 10, 3:40 PM CST
Where
Talladega County, 2.92 mi NW of Shocco Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.477, -86.169

Several trees uprooted along Howells Cove Road.

Thunderstorm Wind, Lee

When
August 10, 5:17 PM CST
Where
Lee County, 1.35 mi WNW of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.610, -85.250

Several trees uprooted near the intersection of County Road 183 and Highway 280.

Thunderstorm Wind, Lee

When
August 10, 5:30 PM CST
Where
Lee County, 2.82 mi NNE of Whatley Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -85.340

Several trees uprooted along County Road 66.

Thunderstorm Wind, Tallapoosa

When
August 10, 5:39 PM CST to 5:41 PM CST
Where
Tallapoosa County, 3.49 mi W of Agricola
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.770, -85.790

Several trees uprooted south and southwest of the city of Dadeville, near County Road 42 and County Road 34.

Thunderstorm Wind, Barbour

When
August 10, 7:07 PM CST to 7:08 PM CST
Where
Barbour County, 0.91 mi SE of Howe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.010, -85.160

Several trees uprooted along Gammage Road.

Thunderstorm Wind, Barbour

When
August 10, 7:17 PM CST to 7:18 PM CST
Where
Barbour County, 0.59 mi E of Eufaula
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.880, -85.140

Several trees uprooted near McCoo High School.

Thunderstorm Wind, Montgomery

When
August 11, 12:50 PM CST
Where
Montgomery County, (Mgm)montgomery Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.300, -86.400

Dannelly Field (KMGM) ASOS reported a gust of 51 knots.

Hail, Elmore

When
August 11, 1:55 PM CST
Where
Elmore County, 2.38 mi SSE of Prattville Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
32.440, -86.330

Penny size hail reported along Alabama River Parkway.

Thunderstorm Wind, Montgomery

When
August 11, 1:55 PM CST
Where
Montgomery County, 1.17 mi W of Kilby
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.420, -86.250

Several trees uprooted along North Blvd.

Thunderstorm Wind, Pike

When
August 11, 2:12 PM CST
Where
Pike County, 1.65 mi SE of Wingard
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.814, -86.130

Several trees uprooted along Highway 29.

Thunderstorm Wind, Pike

When
August 11, 2:21 PM CST
Where
Pike County, 1.44 mi NE of (Toi)troy Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.885, -86.003

Several trees uprooted between Orion Road and Highway 231, just north of the Troy Municipal Airport.

Thunderstorm Wind, Coosa

When
August 11, 3:14 PM CST to 3:15 PM CST
Where
Coosa County, 1.5 mi NNE of Stewartsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.100, -86.240

Several trees uprooted and power lines downed along Highway 231, just north of the town of Stewartville.

Thunderstorm Wind, Tuscaloosa

When
August 11, 6:19 PM CST to 6:20 PM CST
Where
Tuscaloosa County, 1.87 mi ESE of Rosedale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.190, -87.540

Several trees uprooted and power lines downed on Hargrove Road in the city of Tuscaloosa.

Thunderstorm Wind, Tuscaloosa

When
August 11, 6:19 PM CST to 6:20 PM CST
Where
Tuscaloosa County, 1.27 mi NE of Taylorville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.163, -87.535

Large tree uprooted and fell on a home.

Thunderstorm Wind, Montgomery

When
August 12, 5:28 PM CST to 5:29 PM CST
Where
Montgomery County, 1.5 mi NW of Mitylene
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.393, -86.201

Several trees uprooted along Wares Ferry Road.

Thunderstorm Wind, Montgomery

When
August 12, 5:28 PM CST to 5:29 PM CST
Where
Montgomery County, 1.17 mi W of Mitylene
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.380, -86.200

Several large restaurant signs blown out along Atlanta Highway.

Thunderstorm Wind, Montgomery

When
August 12, 5:28 PM CST to 5:29 PM CST
Where
Montgomery County, 1.36 mi WNW of Mitylene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.390, -86.200

Local meteorologist estimated wind speeds of 60 mph and peas size hail near Eastdale Mall.

Thunderstorm Wind, Montgomery

When
August 12, 5:47 PM CST
Where
Montgomery County, 2.15 mi SSE of Waugh
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.340, -86.040

Several trees uprooted along Marier Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916195, 916196, 916197, 916198, 916199, 916200, 916203, 916201, 916204, 916205, 916206, 916207, 916210, 916215, 916216, 916219, 916353, 916354, 916355, 916356.